Thinking about getting inked? A new study from NYU Langone Medical Center might make you think twice. The study found that about 10 percent of participants with tattoos experienced an adverse skin reaction, and 6 percent suffered from a chronic reaction involving a specific color lasting more than four months; 44 percent of color-specific reactions were to red ink, while 25 percent were to black ink. Dr. Marie C. Leger, Assistant Professor at NYU’s Ronald O. Perelman Department of Dermatology, talked to us about the study and what it means for people interested in getting a tattoo.

How did you conduct this study?

I was working with two medical students and we decided to canvas Central Park. The medical students approached people randomly and asked if they had tattoos, and saw if they fit our inclusion criteria. Then we asked them some questions and we basically spoke to the 300 people who fit our inclusion criteria.

Are there certain inks that cause adverse reactions more than others?

Six percent of people reported longer-standing chronic reactions and the colors that popped up most frequently were black and red – they’re also the most commonly used tattoo colors, but literature on the topic suggests that with chronic reactions, red can be particularly problematic. Our study needs to be bigger to say definitively about red ink but there does seem to be something and that’s not just based on our study – a lot of the literature suggests that red tattoo ink is problematic.

How long can these reactions last?

A lot of the chronic ones lasted months to years. They can last years and not only did we find that in the survey but I’ve had patients who have had problems for years. A survey is a really good way to get data quickly and get a sense of how common something is, but we didn’t examine these patients. We don’t have biopsies available and we can’t get a really good medical history so it’s an imperfect study, but it highlights that these kinds of chronic complaints about tattoos are more common than we perhaps recognize. I didn’t expect the 6 percent rate to be so high.

Do these reactions begin right after the tattoo or can they surface later?

Some of them can happen years later. One of my patients had a red tattoo years and years prior and had never had problems, and when she went to get another tattoo on her foot, they used red ink again and the portion of the main tattoo that was red became really raised and scaly and itchy. But the old tattoo also became raised, scaly and itchy – it also reacted. That is acting like an allergy, basically, and she had a tattoo allergy. She was exposed to the ink again and all of a sudden her body didn’t like red ink. So these don’t necessarily pop up immediately after you get a tattoo.

Is this avoidable at an expensive or nice tattoo parlor?

I think if you go to a really good place and take care of it well you can avoid infection. I’ve talked to some tattoo artists and a lot of the owners who are meticulous about aftercare instructions, so you can definitely prevent some kinds of things, but the longer term chronic things are pretty tough to anticipate who’s going to get them and who’s not. This was more going from a literature review but other studies look at tattoos and photosensitivity – sometimes tattoos can be photosensitive. For example, if you have a tattoo and you go in the sun, that can sometimes trigger itchiness or scaliness and that’s pretty well-documented so one thing you can do to prevent some problems is wearing sunscreen.

Are there any indicators that people may be allergic to tattoo ink?

We tried to do a little question about people’s other allergies but I don’t know what to make of it. That’s something that needs to be investigated further; to be honest, we don’t really know enough.

How can people treat their symptoms if they do have sensitivity to tattoo ink?

There are several things you can do depending on the severity. Topical steroids help sometimes and injected steroids help sometimes. Removing the tattoo with a laser or surgically can help. The really severe reactions can be tough to treat and tough to get under control.